Ups & Downs: Citalopram Withdrawal

It perhaps sounds like a bit of a self indulgent attention seeking topic, to write a blog post about my personal experiences of Citalopram withdrawal but in fact it’s far from it. You see, I’m neither ashamed nor proud of being on Citalopram, a type of SSRI medication commonly prescribed for anxiety and depression. I just don’t think I’m so special that I have to bang on about it all the time, and I’m absolutely done with letting my mental health define me (and that goes for good or bad mental health – all those ‘positive vibes’ merchants on instagram need to wind their necks in sometimes y’know – it’s not that simple, people).

This post isn’t for talking about me and what I need Citalopram for. Although I don’t mind telling you that the decision to remove Galaxy Truffles from Celebrations did set me back on a downward spiral that would be hard for anyone to recover from. And I suppose there were those other bits and bobs which I might or might not find myself in the mood for talking about another time. The idea of this post is, I hope, that it might help one person from avoiding the mistake I’ve just made.

Me & Citalopram

This latest spell of Citalopram is about my fourth, maybe fifth time taking the drug. As with many medicines, they treat the symptoms and not the cause. As a result, unless you wanna stay on this gear for pretty much ever, there’s going to come a time where you need to wean yourself off it. Maybe you’re feeling inspired and brave, or circumstances have changed for the better in your life that have removed some of the catalysts for your mental ill health, maybe you’re planning on getting pregnant and have decided that the reported associated health risks of Citalopram outweigh your need for SSRIs right now. For me, the physical side effects were really getting me down and even though I still maintain it is a wonder drug that’s helped me be a much more level and functional person these past two years, I really felt it was time to go it alone.

Whatever the reason you decide to come off your meds, there’s a good way and a bad way to go about it and this week I’ve found out to my detriment how bad the bad way really is.

The Bad Way

I’m not a complete idiot. I mean I do have my moments, I’ll admit. I wondered out loud this morning how the birds in the trees were getting on with the clocks having gone forward last week. But I’m not stupid enough to think that going cold turkey off Citalopram would ever be a good idea. So it was as much a surprise to me as anyone when I found myself doing just that.

I’d started off a couple of months ago reducing my dose under the guidance of my GP. Alternating 20mg and 10mg daily: very good, very textbook. Then I got near to the ends of the packet and I put on my to-do list to get some more. Pretty soon I’d be jibbing the 20mg off altogether and onto the 10s. It was gonna be great. I was on a seamless journey to being Citalopram free.

The to-do list got ignored, then the phone lines were busy at the surgery, then I found myself procrastinating and forgetting to ring back. Basically, I was not prioritising getting more of these very important tablets. Eventually when I did speak to someone, I found out I had to have a review with the GP before I could get any more. It was a Friday and I’d already been a week with just a couple of 10mg dotted here and there. Ah, bugger it, I thought – what’s the point? They’re telling me to ring back on Monday when the doctor is free but by then surely I’d be on the home straight?

The Reality

There is no home straight. You have to see this shit through to the bitter end, not just take a slapdash approach to it because you think you’ve missed a few tablets here and there and that not taking any more can’t really hurt.

By the time the weekend was over I was still adamant that I’d come so far there was no point in turning back. I’d felt slightly tearful – that was probably the Citalopram withdrawal, I thought. I can handle that, I thought. But the fun had only just begun. Within days I started getting flu like symptoms, with arms and legs like lead, aches all over and a few chills. I was convinced it actually was the flu which I had about ten years ago (the reason why I never say “I’ve got the flu” when it’s just a bad cold – if you’ve had the flu you’ll know why) or glandular fever like I had last year – both of which really knock you for six.

The next notable symptoms were crying and shouting at everything and anything. Yeah, I know the idea of Citalopram is to stop this from happening (as much) and it has worked so well for me for years. I guess I was always taking the risk that I was going to turn back into a very emotional person. But not this bad, this fast.

As the Citalopram withdrawal progressed I became very sleepy a lot of the time and had very disturbed nights with really vivid and unpleasant dreams. I’d wake up exhausted (I mean, who doesn’t?) and be in a bit of a zombie-like state until the next crying or shouting outburst.

But wait, I haven’t told you about the brain zaps. They’re every bit as weird as they sound – effectively they’re sensory disturbances which cause zaps or flashes in your head. It seemed quite a lot like vertigo to me (which, btw, is nothing to do with heights – I get actual vertigo every few months and have done since having my son four years ago. Painting a real picture of my overall health here aren’t I!) But unlike vertigo and other inner ear conditions which are related to your balance, this was something more visual. I couldn’t put my finger on it but I could tell it was Citalopram withdrawal and not vertigo. It was a different kind of dizziness, and so the vertigo medication which I had knocking about in my bedside drawer didn’t help.

Don’t underestimate the effect that this all has on your day-to-day life. I found myself losing my patience with my son and creating rubbish atmospheres at the start of the day all over minor things like not putting shoes on quickly enough. I wasn’t well enough to make the tea, I didn’t have the physical energy to do the laundry, I was getting behind on paid work, and I wasn’t able to drive anywhere because of the zaps. As well as having the potential to be downright miserable and frightening, Citalopram withdrawal is really bloody inconvenient.

So this is why I’m really urging you to do things the proper way. The slow way. The good way.

The Good Way

Like I say, this wasn’t my first rodeo. I’d come off Citalopram properly quite a few times in the past and although I knew I’d have to come face to face with my fresh feelings again at some point, there certainly wasn’t any of the unpleasantness of Citalopram withdrawal that I was experiencing this time.

Here’s how to do it properly:

  • Don’t just decide one day to quit. You can make the decision out of the blue, but don’t just stop taking the tablets out of the blue.
  • Don’t do it alone. Plan it with your GP and maybe tell people close to you what you intend to do so they know you’ll be going through a period of change. This is personal preference though. I didn’t tell anyone cause I didn’t think it was anyone else’s business
  • Draw up a proper timetable. There will be a long period of change ahead and it can be easy to forget where you’re up to. You might even want to write down what dosage you need daily if you are alternating
  • Don’t rush. Expect this to happen over months, not weeks. If you really want to do it gradually from e.g. 20mg daily then six months would give you plenty of time to systematically reduce your dosage safely

Tip: GPs might tell you that they don’t do Citalopram in doses lower than 10mg – they might even say that there’s no point in a lower dosage and that it’s a negligible amount that won’t make any difference. However, if you feel you need another step down from 10mg to weaning off Citalopram entirely then you can get it in liquid form which allows you to pare your dosage right down gradually towards the end. This has worked well for me in the past. Citalopram tablets are a bugger to break in two, and bitter if you bite into them. Save yourself the hassle and get the drops!

Ultimately it’s your decision how you choose to do it. But you’d have to be brave or stupid to stop quickly and I know which one I was.

Good luck!

 

NB: My only medical qualification is being able to take off Star Wars plasters without it hurting. This is all from personal experience and many other people will have their own experience of Citalopram withdrawal. You should always go to your own GP before starting or changing any medication. There are many good sources of info available online including this from Mind, the wonderful mental health charity.

 

Leave a Reply

Your email address will not be published. Required fields are marked *